, Volume 28, Issue 4, pp 385–400 | Cite as

Decomposing simple permutations, with enumerative consequences

  • Robert Brignall
  • Sophie Huczynska
  • Vincent Vatter


We prove that every sufficiently long simple permutation contains two long almost disjoint simple subsequences, and then we show how this result has enumerative consequences. For example, it implies that, for any r, the number of permutations with at most r copies of 132 has an algebraic generating function (this was previously proved, constructively, by Bóna and (independently) Mansour and Vainshtein).

Mathematics Subject Classification (2000)

05D99 05A15 06A07 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. H. Albert and M. D. Atkinson: Simple permutations and pattern restricted permutations, Discrete Math. 300(1–3) (2005), 1–15.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M. H. Albert, M. D. Atkinson and M. Klazar: The enumeration of simple permutations, J. Integer Seq. 6(4) (2003), Article 03.4.4, 18 pp. (electronic).Google Scholar
  3. [3]
    M. D. Atkinson: Restricted permutations, Discrete Math. 195(1–3) (1999), 27–38.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    E. Babson and E. Steingrímsson: Generalized permutation patterns and a classification of the Mahonian statistics, Sém. Lothar. Combin. 44 (2000), Art. B44b, 18 pp. (electronic).Google Scholar
  5. [5]
    M. Bóna: The number of permutations with exactly r 132-subsequences is P-recursive in the size!, Adv. in Appl. Math. 18(4) (1997), 510–522.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    M. Bóna: Permutations with one or two 132-subsequences, Discrete Math. 181(1–3) (1998), 267–274.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    R. Brignall, S. Huczynska and V. Vatter: Simple permutations and algebraic generating functions, J. Combin. Theory Ser. A 115(3) (2008), 423–441.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    R. Brignall, N. Ruškuc and V. Vatter: Simple permutations: Decidability and unavoidable substructures, Theor. Comp. Sci, 391(1–2) (2008), 150–163.zbMATHCrossRefGoogle Scholar
  9. [9]
    A. Claesson and T. Mansour: Counting occurrences of a pattern of type (1, 2) or (2, 1) in permutations, Adv. in Appl. Math. 29(2) (2002), 293–310.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    S. Corteel, G. Louchard and R. Pemantle: Common intervals of permutations, in Mathematics and computer science, III, Trends Math., Birkhäuser, Basel, 2004, pp. 3–14.Google Scholar
  11. [11]
    A. Ehrenfeucht, T. Harju and G. Rozenberg: The theory of 2-structures, World Scientific Publishing Co. Inc., River Edge, NJ, 1999.zbMATHGoogle Scholar
  12. [12]
    S. Földes: On intervals in relational structures, Z. Math. Logik Grundlag. Math. 26(2) (1980), 97–101.CrossRefMathSciNetGoogle Scholar
  13. [13]
    M. Fulmek: Enumeration of permutations containing a prescribed number of occurrences of a pattern of length three, Adv. in Appl. Math. 30(4) (2003), 607–632.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    P. Ille: Indecomposable graphs, Discrete Math. 173(1–3) (1997), 71–78.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    T. Mansour: Restricted 132-alternating permutations and Chebyshev polynomials, Ann. Comb. 7(2) (2003), 201–227.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    T. Mansour: Counting occurrences of 132 in an even permutation, Int. J. Math. Math. Sci. 25–28 (2004), 1329–1341.CrossRefMathSciNetGoogle Scholar
  17. [17]
    T. Mansour and A. Vainshtein: Counting occurrences of 132 in a permutation, Adv. in Appl. Math. 28(2) (2002), 185–195.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    T. Mansour, S. H. F. Yan and L. L. M. Yang: Counting occurrences of 231 in an involution, Discrete Math. 306(6) (2006), 564–572.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    J. Noonan: The number of permutations containing exactly one increasing subsequence of length three, Discrete Math. 152(1–3) (1996), 307–313.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    J. Noonan and D. Zeilberger: The enumeration of permutations with a prescribed number of “forbidden” patterns, Adv. in Appl. Math. 17(4) (1996), 381–407.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    G. Sabidussi: Graph derivatives, Math. Z. 76 (1961), 385–401.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • Robert Brignall
    • 1
  • Sophie Huczynska
    • 2
  • Vincent Vatter
    • 2
  1. 1.Department of MathematicsUniversity of BristolBristolUK
  2. 2.School of Mathematics and StatisticsUniversity of St Andrews Mathematical InstituteFifeUK

Personalised recommendations